MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D132704
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch for which biosense webster¿s product analysis lab (pal) identified a found a hole on the pebax's surface.Force sensor broken.The touch module always showed hi after zeroing several times.Closed and reopened the study.Removed catheter and reinserted into cardiac chamber without resolution.Cable changed.The only solution was to change the catheter.No patient consequence.The biosense webster, inc.Product analysis lab received the device for evaluation and per the evaluation completion on 03-apr-2025 observed foreign material presumably blood inside the pebax.Additionally, under microscope inspection, found a hole on the pebax's surface.The event was originally considered non-reportable, however, bwi became aware of a hole on the pebax's surface on 03-apr-2025 and have assessed this returned condition as reportable.
 
Additional Manufacturer Narrative
The device evaluation details.The device was returned to johnson & johnson medtech (j&j medtech) for evaluation on 27-mar-2025.Following j&j medtech procedures, a visual inspection and force test of the returned device were performed.Visual inspection revealed foreign material presumably blood inside the pebax.Additionally, under microscope inspection, it was found a hole on the pebax's surface.Then, the device was connected to the carto 3 system.It was recognized and visualized; however, error 106 was displayed on the screen.Then, the handle was dissected and sensor pads were measured and were found ¿out of specification¿ due to an open circuit on the tip area.In addition, the device was dissected at the peek housing section and insufficient adhesive was observed on the wires; this could be related to the open circuit observed; however, this cannot be conclusively determined.A manufacturing record evaluation was performed for the finished device, and no internal action was found during the review.The force issue reported by the customer was confirmed.The root cause of the adhesive condition is traced to the manufacturing process.The pebax damage and foreign material observed during the test were unrelated to the reported event by the customer.The potential cause of the pebax damage could be related to the manipulation of the device during the procedure; however, this could not be conclusively determined.The instruction for use (ifu) contains the following warnings and precautions: if the catheter has not reached a steady state condition, there is potential for a zero-offset drift to occur which could result in an inaccurate contact force reading.Always zero the contact force reading following insertion into the patient or when moving the catheter from one chamber of the heart to another.Ensure the catheter is not in contact with heart tissue prior to zeroing.To ensure proper operation of the contact force sensor, the tip electrode and all four ring electrodes must protrude from the distal tip of the guiding sheath.In relation to the pebax damage, the instruction for use (ifu) contains the following warnings and precautions: the instruction for use (ifu) contains the following warnings and precautions: do not use excessive force to advance or withdraw the catheter when resistance is encountered.Do not scrub or twist the tip electrode as damage to the tip electrode bond may occur and loosen the tip electrode, or damage may also occur to the contact force sensor and affect measurement accuracy.Prior to reinsertion, flush the tip to ensure that the irrigation holes are not plugged contra-indicated.Do not use this catheter with a long sheath or short introducer < 8.5 f in order to avoid damage to the catheter shaft.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.An internal corrective action has been opened to address manufacturing opportunities related to the force sensor issues.Explanation of codes: -investigation findings: mechanical problem identified (c07) / investigation conclusions: unintended use error caused or contributed to event (d1102) / component code: sleeve (g04115) were selected as related to the biosense webster inc.Analysis finding of the ¿foreign material presumably blood inside the pebax and a hole on the pebax's surface¿.-investigation findings: manufacturing process problem identified (c16) / investigation conclusions: cause traced to manufacturing (d03) / component code: sensor (g03012) and adhesive (g0405201) were selected as related to the customer¿s reported ¿force¿ issue.In addition, biosense webster inc.Analysis finding of the ¿manufacturing process¿ related.-investigation findings: open circuit (c0205) / investigation conclusions: cause traced to manufacturing (d03)/ component code: sensor (g03012) were selected as related to the customer¿s reported ¿force¿ issue.In addition, biosense webster inc.Analysis finding of the ¿open circuit on the tip area¿ issue.-investigation findings: manufacturing process problem identified (c16) / investigation conclusions: cause traced to manufacturing (d03) / component code: adhesive (g0405201) were selected as related to the customer¿s reported ¿¿force¿ issue.In addition, biosense webster inc.Analysis finding of the ¿insufficient adhesive on the wires¿ issue.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key21930219
Report Number2029046-2025-01373
Device Sequence Number9096276
Product Code LPB
UDI-Device Identifier10846835009194
UDI-Public(01)10846835009194(17)260829(10)31132297M
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2026
Device Catalogue NumberD132704
Device Lot Number31132297M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2025
Initial Report FDA Received Date04/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK CABLE
Patient SexUnknown